Do SSRIs (selective serotonin reuptake inhibitors, newer antidepressants) contribute to suicidality?
Although further studies need to be done (realizing the inability to ethically do placebo-controlled studies) to clarify some of the issues, most of the evidence does not support a risk out of proportion to the benefits for these medications (age specifically or otherwise). There are some studies that have demonstrated an increase risk of suicidality during the early phase (1st month) of drug therapy, but the risk seems to be shared by all classes of therapeutic agents (SSRIs, tricyclics, etc). Also, it seems that the increased suicidality rests more in ideation and behavior than in actual suicides.
Why the increased suicidality? There are likely several contributing factors. It may be related to the fact that these medications remove the psychomotor retardation component of depression that has kept the individuals from acting on their suicidal ideations. That effect on apathy and energy does tend to precede the medication’s positive effect on psychic depression (2 to 4 weeks), increasing the risk. There is also the possible contribution of the fact that these medications are most often started at the lowest ebb of an individual’s depression, confounding knowing which contributes to the increased suicidality. There are also possible side-effects of these medications that can increase suicidality, i.e. akathisia, agitation, disinhibition, and impulsivity. Lastly, at times starting antidepressents “uncovers” mania, a risk factor for increasing suicide risk. Interestingly, this seems to be a particular risk in kids 10-14 years old, perhaps explaining some of the perceived increased risk of these medications in this age group.
SSRIs have had a salutary effect on the treatment of depression and do not deserve to be demonized. As with all medications they should be used judiciously with monitoring for effect and side effect, but they must remain a part of our armament in our treatment of depression and the prevention of suicide.